Montana, 2010

High Wind in Montana, June 3, 2010

June 3, 2010 · NWS TFX · 3 events in 3 counties and zones

Surface low pressure moving across southern Canada contributed to high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Surface low pressure moving across southern Canada contributed to high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 3, 2:59 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 2:59 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MDT THU JUN 3 2010

.DISCUSSION...
THURSDAY THROUGH SATURDAY...A SHORTWAVE SYSTEM WITH ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE AREA EARLY THIS MORNING CAUSING
WIDESPREAD SHOWERS AND A SLIGHT DROP IN TEMPERATURES FOR TODAY.
SHOWERS SHOULD DISSIPATE QUICKLY BEHIND THE FRONT AS IT PASSES OVER
THE REGION. WINDS WILL INCREASE BEHIND THE FRONT TODAY AND THROUGH
THE AFTERNOON. SOME LOCATIONS FAVORED FOR STRONG WINDS MAY HAVE
OBSERVATIONS THAT NEAR HIGH WIND WARNING CRITERIA...HOWEVER SHOULD
BE OUTLIERS AS THE CONDITIONS ACROSS THE AREA REMAIN BELOW HIGH
WIND WARNING CRITERIA. FRIDAY TEMPERATURES WILL CONTINUE TO REMAIN
A SLIGHTLY BELOW SEASONAL AVERAGES WITH WINDS AGAIN INCREASING
DURING DAYTIME HEATING. WINDS WILL NOT BE NEARLY AS STRONG.
HOWEVER WITH DECENT UPPER LEVEL SUPPORT FROM AN EXIT REGION OF A
JET STREAK...ALONG WITH DIURNAL HEATING AND THE CONTINUATION OF
THE MOIST FLOW...THERE WILL BE THE POSSIBILITY OF SOME ISOLATED
SEVERE THUNDERSTORMS. FRIDAY AFTERNOON AND EVENING ACROSS THE
AREA. SATURDAY CONDITIONS WILL BE SLIGHTLY CALMER AS WINDS
CONTINUE TO DIMINISH...HOWEVER AFTERNOON SHOWERS AND THUNDERSTORMS
REMAIN A POSSIBILITY DUE TO DAYTIME HEATING OF THE UNSTABLE MOIST
FLOW. SUK

SATURDAY NIGHT THROUGH THURSDAY...A STRONG WESTERLY JET WITH ZONAL
FLOW ALOFT WILL PREVAIL ACROSS THE NORTHERN ROCKY MOUNTAIN REGION
SUNDAY INTO MONDAY. MODELS SUGGEST THAT SHORTWAVE RIDGING WILL MOVE
ACROSS THE FORECAST AREA SATURDAY NIGHT FOR GENERALLY DRY CONDITIONS
OVER THE PLAINS BUT A SLIGHT CHANCE TO CHANCE OF SHOWERS OVER THE
MOUNTAINS. THE NEXT SHORTWAVE TROUGH PUSHES INTO THE STATE SUNDAY
AFTERNOON WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS EXPECTED
OVER THE PLAINS SUNDAY NIGHT THROUGH MONDAY. MEDIUM RANGE MODEL
SOLUTIONS DIVERGE BY MID WEEK...BUT RECENT VERIFICATION STATS
SUGGEST THAT THE GFS SOLUTION SHOULD BE SUPERIOR DURING THIS TIME
FRAME SO HAVE TRENDED THE FORECAST IN THIS DIRECTION. GFS BEGINS TO
BUCKLE THE FLOW ALOFT ON TUESDAY WITH A DECENT RIDGE AXIS FORMING
OVER MONTANA BY THURSDAY. WITH THIS SOLUTION HAVE BUMPED UP
TEMPERATURES AND LOWERED THE CHANCE OF PRECIPITATION BELOW
CLIMATOLOGY. MPJ

&&

.AVIATION...
UPDATED 0445Z. AREAS OF SHOWERS AND MID-LEVEL VFR CEILINGS CONTINUE
ACROSS SOUTHWEST AND CENTRAL MT THIS EVENING.  BROAD AREA OF
ADDITIONAL MOISTURE CURRENTLY WEST OF THE CONTINENTAL DIVIDE WILL
PUSH EASTWARD OVERNIGHT...AHEAD OF AN UPPER LEVEL TROF LOCATED IN
NORTHERN IDAHO.  CONDITIONS SHOULD GENERALLY REMAIN VFR OVERNIGHT
WITH INTERMITTENT MVFR POSSIBLE FROM KHLN TO KLWT FROM 0900-1500Z.
SURFACE COLD FRONT WITH THIS WEATHER SYSTEM IS FORECAST TO CROSS
OVER THE MTNS EARLY THURS MORNING AND THEN TRACK ACROSS THE REGION
FROM 10-16Z.  CLOUDS AND PRECIP WILL GRADUALLY DECREASE AS THE FRONT
GOES BY...BUT SURFACE WINDS WILL BECOME WESTERLY AND GUST TO 25 TO
40 KTS OVER THE PLAINS DURING THE AFTERNOON. WARANAUSKAS

&&

.HYDROLOGY...
ALTHOUGH NO LOCATIONS ARE REPORTING FLOOD CONDITIONS AT THIS
TIME...MANY LOCAL CREEKS AND STREAMS REMAIN AT HIGH LEVELS AND
COULD SEE ADDITIONAL RISES FROM ANY SHOWERS OVER THE NEXT FEW
DAYS. THOSE PLANNING OUTDOOR ACTIVITIES OR TRAVELING NEAR SWOLLEN
CREEKS AND STREAMS SHOULD BE PREPARED TO ENCOUNTER POSSIBLE MINOR
LOCALIZED FLOODING CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  44  67  44 /  20  10  50  40
CTB  63  40  63  42 /  30  10  50  30
HLN  68  46  67  45 /  30  30  60  50
BZN  72  49  70  46 /  70  20  60  60
WEY  59  41  58  38 /  80  60  80  80
DLN  65  46  64  41 /  60  30  70  50
HVR  70  42  70  47 /  50  10  30  40
LWT  65  41  65  42 /  40  10  40  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 3, 4:18 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MDT THU JUN 3 2010

MTZ009-048-041130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
518 AM MDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS WILL DEVELOP ACROSS THE ROCKY MOUNTAIN FRONT
TODAY. WINDS GUSTS COULD REACH SPEEDS UP TO 50 MPH OVER FAVORED
TERRAIN SUCH AS RIDGE TOPS AND UNPROTECTED MOUNTAIN SLOPES. WINDS
WILL BEGIN TO SLOWLY DECREASE AFTER 6 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-041130-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
518 AM MDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
June 3, 7:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A wind gust to 66 mph was reported at Bynum 14W as well as sustained winds of 45 to 49 mph.

High Wind, North Rocky Mountain Front

When
June 3, 8:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Browning 6WNW (the Browning RAWS site - elevation 4656 feet). Also, a gust to 62 mph was reported at the Heart Butte RAWS site - elevation 4439 feet. A gust to 60 mph was reported at Babb 9N.

High Wind, Eastern Glacier

When
June 3, 8:53 AM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at Cut Bank 3SW (the Cut Bank ASOS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229297, 229296, 229298.